Oregon, 2010

Hail in Oregon, June 29, 2010

June 29, 2010 · NWS BOI · 1 event in 1 county or zone

A moist, southerly flow continued across the Intermountain West on the 29th with severe thunderstorms developing over parts of Malheur County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A moist, southerly flow continued across the Intermountain West on the 29th with severe thunderstorms developing over parts of Malheur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 29, 2:22 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 29, 2:22 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID...UPDATED FOR WATCH BOX
322 PM MDT TUE JUN 29 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...SENT OUT THE LATEST
FORECAST PACKAGE EARLY SO THAT I COULD INCLUDE THE MENTION OF THE
SEVERE THUNDERSTORM WATCH BOX.  WATCH BOX COVERS
GEM...PAYETTE...WASHINGTON...ADAMS...BOISE AND VALLEY COUNTIES IN
IDAHO AND BAKER COUNTY IN OREGON.  THE WATCH BOX IS IN EFFECT UNTIL
05Z.  CONVECTIVE ACTIVITY SLOWLY DEVELOPING OVER THE AREA THIS
AFTERNOON. CLOUD COVER OVER IDAHO HAS LIMITED SURFACE HEATING BUT
CLOUDS ARE BREAKING UP AND THUNDERSTORMS HAVE FORMED OVER TWIN FALLS
COUNTY. THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE THIS
AFTERNOON AS THE AIRMASS BECOMES UNSTABLE DUE TO SURFACE HEATING AND
THE ADDED INSTABILITY FROM AN UPPER LEVEL JET AND THE APPROACHING
UPPER LEVEL TROUGH. MAIN THREAT FROM THE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING WILL BE WIND BUT WILL ALSO SEE BRIEF
PERIODS OF HEAVY RAIN AND SMALL HAIL. WITH THE APPROACHING UPPER
LEVEL LOW WILL CONTINUE TO SEE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS THROUGH THE NIGHT. ON WEDNESDAY COOLER TEMPERATURES AS
THE UPPER LEVEL TROUGH MOVES OVER THE FORECAST AREA BUT STILL ENOUGH
MOISTURE AND INSTABILITY TO KEEP A MENTION OF SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...MODELS SHOW GOOD
AGREEMENT THROUGH THE WEEKEND. ON FRIDAY A SHORTWAVE TROUGH CROSSES
THE CASCADES AND ARRIVES AT THE WESTERN IDAHO BORDER BY 00Z SATURDAY.
THIS SYSTEM DOES NOT APPEAR TO TAP INTO ANY MONSOON MOISTURE...BASED
ON GFS ISENTROPIC PROGS. MODELS SHOW ONLY MODERATE RH ALONG THE COLD
FRONT...FOLLOWED BY MARKED DRYING IN THE TROUGH. MODEL BC BLENDS
YIELD RELATIVELY LOW POPS CONCENTRATED OVER THE WEST CENTRAL IDAHO
MOUNTAINS. THE TROUGH STAYS OVER THE NORTHERN INTERMOUNTAIN REGION
THROUGH THE WEEKEND AND GRADUALLY WARMS... TAPPING ONLY ENOUGH
PACIFIC MOISTURE FOR ISOLATED MOUNTAIN SHOWERS. MONDAY AND
TUESDAY...MODELS AGREE THAT THE TROUGH WILL BE EXITING
MONDAY...THEREFORE LEFT ONLY SLIGHT CHANCE POPS IN HIGHEST ELEVATIONS
AS THE LOW MOVES OFF TO THE NORTHEAST. HEIGHTS REBOUND BEHIND THE LOW
AND THE ONLY QUESTION THAT REMAINS IS THE STRENGTH OF THE HIGH THAT
WILL BUILD IN THE SOUTHWEST. THIS QUESTION APPEARS TO BE AFFECTING
MODEL GUIDANCE FOR MAXIMUM TEMPERATURES MONDAY AND TUESDAY...DESPITE
MOST GUIDANCE BEING WELL BELOW CLIMO...WENT WITH MAX TEMPS SLIGHTLY
BELOW CLIMO FOR MONDAY AND NEAR NORMAL ON TUESDAY...WHICH WAS WELL
DEPICTED IN THE 12Z ECMWF RUN.

&&

.AVIATION...EXPECT WIDELY SCATTERED VFR SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE AREA THROUGH THIS EVENING. STRONGEST CONVECTION
WILL BE OVER THE MOUNTAINS NORTH AND EAST OF BOISE...AND FROM KTWF
TO THE NV BORDER...ALTHOUGH ISOLATED STRONG THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE AREA. SOME STORMS WILL BE ACCOMPANIED BY
WIND GUSTS OVER 50 KTS...SMALL HAIL...AND BRIEF IFR CONDITIONS.
OTHERWISE SURFACE WINDS WILL BE SW TO NW 10-15 KTS. WINDS ALOFT WILL
BE FROM THE SOUTH UP TO 35 KTS AT 12K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...JA
LONG TERM....JT/BB
AVIATION.....JT
Hazardous weather outlook, Jun 29, 6:08 AM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
708 AM MDT TUE JUN 29 2010

IDZ011>014-033-ORZ062-064-301315-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-UPPER WEISER RIVER-BAKER COUNTY-
LOWER TREASURE VALLEY OR-
708 AM MDT TUE JUN 29 2010 /608 AM PDT TUE JUN 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN PARTS OF
NORTHEAST OREGON AND SOUTHWEST TO CENTRAL IDAHO TODAY. THIS
INCLUDES AREAS SURROUNDING BOISE MCCALL IDAHO CITY AND BAKER CITY.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS OF AT LEAST 60 MILES
PER HOUR AND...OR LARGE HAIL OF ONE INCH IN DIAMETER OR GREATER.
IN ADDITION TO WWW.WEATHER.GOV/BOISE ... INFORMATION ABOUT SEVERE
WEATHER POTENTIAL MAY BE OBTAINED AT WWW.SPC.NOAA.GOV WHICH IS THE
NOAA NATIONAL WEATHER SERVICE STORM PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL
LAW ENFORCEMENT.

IDZ015-016-028>030-ORZ061-063-301315-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-
708 AM MDT TUE JUN 29 2010 /608 AM PDT TUE JUN 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED THROUGH MUCH OF
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL
LAW ENFORCEMENT.

The radar

The Boise radar (KCBX), 99 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Malheur

When
June 29, 5:45 PM MST to 5:55 PM MST
Where
Malheur County, 1 mi NNW of Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.993, -117.258

A trained spotter near Vale reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242122.